Anaphylaxis: Causes, prevention, and treatment
BY THE AMERICAN ACADEMY OF PEDIATRICS
Anaphylaxis is a serious allergic reaction. It comes on quickly and can be fatal. This type of reaction is a medical emergency, and immediate medical attention is important. For anyone experiencing anaphylaxis, epinephrine should be given right away followed by a call to 911 for further treatment and transfer to a hospital.
The main medicine to treat anaphylaxis is epinephrine. This is a medicine given by an injection. The best place to inject it is in the muscles of the outer part of the thigh. If the symptoms do not improve very quickly, the injection should be given again in 5–30 minutes.
Children who are old enough can be taught how to give themselves epinephrine if needed. The medicine comes in auto-injector syringes to make this easier. Epinephrine should be prescribed for anyone who has ever had an anaphylactic attack and for children at high risk for anaphylaxis. They are available in two different doses based on the weight of the child. You should always have at least two doses with you at all times. School-aged children also need one at school with instructions from their doctor about how and when to use it.
Symptoms of Anaphylaxis
Anaphylaxis includes a wide range of symptoms that often happen quickly. The most severe symptoms restrict breathing and blood circulation. Combinations of symptoms may occur. The most common symptoms are:
Skin: itching, hives, redness,
Nose: sneezing, stuffy, or a runny nose
Mouth: itching, swollen lips/tongue
Throat: itching, tightness, difficult
Chest: shortness of breath, cough,
wheeze, chest pain, tightness
Heart: weak pulse, passing out,
Gut: vomiting, diarrhea, cramps
Neurologic: dizziness, fainting,
feeling that you are about to die
Causes of Anaphylaxis
Anaphylaxis occurs when the immune system overreacts to normally harmless substances called allergens. The most common allergens that can trigger anaphylaxis: are:
Nuts from trees
In rare cases, anaphylaxis may be related to a certain food followed by exercise.
Antibiotics and anti-seizure medicines are some of the more common medicines that cause anaphylaxis. However, any medicine, even aspirin and other non-steroidal anti-inflammatory drugs, have the potential to cause severe reactions.
Ask your pharmacist to divide your child’s medication into two bottles, each with its own label so that one can be kept at home and one can be kept (if allowed) at the school.
Food allergies affect roughly one in twenty-five children and frequently trigger anaphylaxis. Studies indicate that 16–18% of students have had a reaction in school.
Find out what your school’s policies are regarding transporting and administering of medications. Make certain you have supplied your school with written directions from your child’s pediatrician regarding the necessity and administration of medication.
Most schools also require that you fill out special medication forms and supply health insurance information in the event of an emergency. Make certain everything is taken care of before your child attends school. Don’t forget to make certain your child wears a medical alert bracelet. #